Alert archive / Arkansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 215, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Aug 30, 2020, 12:10 AM CDT for Cross County, Poinsett County, Arkansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 30, 2020, 12:10 AM CDT (05:10 UTC)
- Expired
- Aug 30, 2020, 1:00 AM CDT
- In force
- 50 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cross County, AR, Poinsett County, AR
The radar
The Memphis radar (KNQA), 77 km from the middle of the area, began a volume at 05:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 5.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 383 J/kg
- Mixed-layer CIN
- -282 J/kg
- Mixed-layer LCL
- 1552 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 11:15 PM CDT, 55 minutes earlier.
Area forecast discussion, Aug 29, 11:15 PM CDT, 55 minutes before
Area Forecast Discussion National Weather Service Memphis TN 1115 PM CDT Sat Aug 29 2020 .DISCUSSION... Updated for aviation discussion && .PREV DISCUSSION... /issued 843 PM CDT Sat Aug 29 2020/ UPDATE... Tranquil conditions are currently occurring across the Mid-South at this time. However, showers and thunderstorms are developing across Southern Missouri and Western Arkansas. This convection will move into the Mid-South during the overnight hours. There still remains some risk of storms becoming severe, but the threat is not as high as what was thought earlier today as showers and thunderstorms that occurred earlier this evening has created a more stable airmass over the Mid-South. The expectation is that the severe storms that are currently occurring across Western Arkansas will dive southeast of the Mid-South within the area of unstable air. Bigger threat may come from possible flash flooding as convection moves over areas that have already received a lot of rain over the last several days. Made some minor adjustments to POPS earlier this evening. Current forecast has a good handle. Will only update to add some mention of fog during the overnight hours. KRM DISCUSSION... /issued 309 PM CDT Sat Aug 29 2020/ Its very hot and unstable across the Midsouth. Tropical moisture remains in place with temperatures in the upper 80s to low 90s across most of the area resulting in Heat indices near or above 100 degrees for much of the area. Outflow from an MCS that peaked over Southeast Kansas early this morning has moved across Arkansas sparking a line of thunderstorms currently approaching East Arkansas. The airmass ahead of this line is very unstable featuring surface based capes over 5000 j/kg. Effective shear is not that impressive at 20-30 kts, but a favorable thermodynamic environment characterized by strong instability and moderate mid- level lapse rates around 7-7.5 C/km should be sufficient for large hail and damaging winds. Shear gets even weaker farther south and East so storms may weaken some as they move into the Midsouth. Short term guidance also suggests this will be the case. The HRRR weakens storms substantially this afternoon but features another round of storms after midnight tonight as a weak shortwave tracks out of East Arkansas into West Tennessee and North Mississippi. It is also possible that the storms currently moving into East Arkansas limits overnight redevelopment resulting in lots of uncertainty this evening and tonight. A cold front associated with the shortwave is expected to stall along the Tennessee Kentucky state line to near Little Rock tonight. This feature will lift back to the North early Sunday in response to a stronger shortwave approaching West Arkansas. Widespread showers and thunderstorms are expected Sunday but we will lack the instability we have in place today. Isolated occurrences of damaging wind and large hail will be the primary threat. The Storm Prediction Center has nearly all of the Midsouth in a Marginal Risk for severe thunderstorms. High temperatures Sunday are expected to range from around 80 North of the front in far northern portions of the Midsouth to near 90 in the far South. Early next week we begin with northwest flow and a mean storm track across Southern Arkansas into into Middle Mississippi. Temperatures should rebound a bit across the northern half of the Midsouth, but remain below 90 degrees area wide. As a result we should see more instability and the possibility for some stronger storms. Late Monday through Midweek we will see a deep trough develop over the Rockies resulting in a quick transition to Southwest flow across the Southern Plains and over the Midsouth. This pattern will remain in place through at least Wednesday night as a cutoff low and associated longwave trough gradually shift East. Several rounds of heavy rain and thunderstorms look likely through late Wednesday or Thursday before the longwave trough shifts across the area into Middle Tennessee and Alabama. This prolonged period of rain and thunderstorms may result in flooding problems across the Midsouth, especially across Northeastern Arkansas, the Missouri bootheel and Northern portions of West Tennessee. Current expected rainfall totals over the next 7 days range from over 6 inches in far Northeast Arkansas to around 1-1.5 inches in Northeast Mississippi. A strong cold front associated with the longwave trough will usher in cooler and drier conditions Friday into next weekend. 30 && .AVIATION... Mainly VFR conds across the Mid-South this evening. A weak front is draped across the Mid-South. Expect this to be a focus for SHRA/TSRA activity for the period. Using latest radar trends will tempo TSRAs at KMEM/KJBR during the overnight hours. Not as confident further east so will stick with VCTS at KMKL. Should be a good deal of low clouds and perhaps some light fog during the morning hours before a return to VFR by afternoon. Using the latest CAMs looks like TSRAs will refire east of KMEM Sunday afternoon so will introduce VCTSs at KMKL/KTUP by mid afternoon. Winds will be light through the period outside of TSRAs. SJM && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Aug 29, 8:12 PM CDT, 3 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 812 PM CDT Sat Aug 29 2020 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-310315- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 812 PM CDT Sat Aug 29 2020 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Tonight Severe thunderstorms will be possible over East Arkansas, the Missouri Bootheel, Northwest Mississippi and much of West Tennessee tonight. Primary risks include damaging winds and large hail. Heavy rain will also be possible. A Slight Risk of Excessive Rainfall exists across a large portion of the Mid South tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a Marginal Risk for severe thunderstorms over most of the Midsouth on Sunday, and a Slight to Marginal risk on Monday. Multiple rounds of heavy and rain and thunderstorms are expected during the upcoming work week. Flooding may become a threat. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later tonight. KRM
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 3:35 PM CDT | Areal Flood Advisory | MEG | Calhoun, Chickasaw, Itawamba, Lee, Pontotoc, Prentiss and 2 more | 3 hr |
| Aug 30, 1:32 AM CDT | Special Weather Statement | MEG | Fayette | 28 min |
| Aug 30, 2:13 AM CDT | Areal Flood Advisory | MEG | Fayette, Haywood, Tipton | 3 hr |
| Aug 30, 2:30 AM CDT | Special Weather Statement | MEG | Fayette | 45 min |
| Aug 30, 3:05 AM CDT | Flash Flood Warning | MEG | Haywood, Tipton | 3 hr |
| Aug 30, 6:10 AM CDT | Areal Flood Warning | MEG | Fayette, Tipton | 2 hr |
| Aug 30, 8:15 AM CDT | Areal Flood Warning | MEG | Haywood, Tipton | 60 min |
| Aug 30, 12:13 AM CDT | Special Weather Statement | MEG | Craighead | 32 min |
| Aug 30, 12:50 AM CDT | Special Weather Statement | MEG | Crittenden | 25 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.